New York, 2017

Flash Flooding in New York, September 14, 2017

September 14, 2017 · NWS BGM · 2 events in 1 county or zone

A slow moving area of weak low pressure drifted across western and central New York producing areas of heavy rain producing thunderstorms across the Finger Lakes region. Flash flooding, and isolated debris flows, along the western shore of Seneca Lake were the result of local downpours in excess of 2 inches per hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A slow moving area of weak low pressure drifted across western and central New York producing areas of heavy rain producing thunderstorms across the Finger Lakes region. Flash flooding, and isolated debris flows, along the western shore of Seneca Lake were the result of local downpours in excess of 2 inches per hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 14, 5:44 AM EST, 3 hours 1 minute earlier.

Area forecast discussion, Sep 14, 5:44 AM EST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Binghamton NY
644 AM EDT Thu Sep 14 2017

.SYNOPSIS...
A weakening low will move across New York and Pennsylvania today.
Showers will become more likely later this morning and continue
through the afternoon. A rumble of thunder is also possible.
Unsettled weather will last through Friday as weak low pressure
remains over the northeast. Fair and warm weather will return
for the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
Upper level low over Ohio will lift northeast as it weakens and
move into New York and Pennsylvania. Axis of moisture and lift
associated with this feature will move across the area from
west to east later this morning through the afternoon. Model
consensus indicates lift will be best over the central and
southern portion of the forecast area. Will continue to
advertise likely pops over this area but the more widespread
showers are not expected to affect the western Catskills and
northeast Pennsylvania until this afternoon. Will mention a
ruble of thunder as models show some instability. Total rainfall
will generally range from a quarter to half inch. Highs will be
in the lower to middle 70s.

The showers will diminish quickly this evening as the main upper
level wave moves into New England. Most areas will be dry by
early evening. Overnight lows will range in the upper 50s to
lower 60s.

Friday...A weak upper level circulation remains over the
northeast with axis of moisture now situated primarily over the
eastern forecast area. Once diurnal instability occurs will
include chance pops over northeast Pennsylvania, the southern
tier and western Catskills. Due to some CAPE will mention slight
chance for thunder. Highs will range in the middle to upper 70s.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
350 AM EDT Update...
The upper-lvl trough will continue to slide to the east and become
washed out within the flow while high pressure at the sfc will build
over the region Friday night. This combination will result in
showers quickly dissipating after sunset and temps falling into the
mid 50s/low 60s Fri night.

On Sat, weak ridging at all levels, accompanied with high pressure
at the surface will result in mostly dry conditions over the region.
There is a slight chance for precip over the higher terrain Sat
afternoon and I-81 E, but chances are low, thus kept low pops in the
forecast. These showers will be diurnally driven and expect the
best chance to see activity will be the afternoon/early
evening. Temps will rise into the uppr 70s/low 80s during the
afternoon and low 60s/upper 50s during the overnight.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
350 AM EDT Update...
Updated forecast with new guidance. No significant changes were
made to the previous forecast. For more information please read
the previous forecast discussion below.

Previous forecast discussion...
Surface high pressure will build over much of the northeast for
later this weekend and early next week. A storm system moving
into Ontario may skirt our region early next week, causing a few
showers across the region. Tropical system Jose is forecast to
remain out to sea, well off the New Jersey coast next week, with
the surface high over NY/PA blocking Jose's advance. We will
continue to monitor the long range models.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
An upper level low in the Ohio Valley will lift northeast into
the local area during this TAF period. Conditions will generally
be MVFR/Alternate required. Along with the low ceilings showers
will move through the terminals primarily mid morning through
early afternoon. At KAVP, the showers will occur during the
afternoon. There will be slow improvement this afternoon and
evening before MVFR/Alternate required restrictions develop
overnight due to weak mixing.

Light and variable winds or light s/sw becoming west/northwest
later this afternoon then becoming light again overnight.

Outlook...

Friday through Saturday...Although VFR should prevail much of
the time, brief restrictions in showers are possible.

Sunday and Monday...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...RRM
NEAR TERM...RRM
SHORT TERM...KAH
LONG TERM...DJP/KAH
AVIATION...RRM
Hazardous weather outlook, Sep 14, 2:21 AM EST, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
321 AM EDT Thu Sep 14 2017

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-150730-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
321 AM EDT Thu Sep 14 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 14, 7:18 AM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
818 AM EDT THU SEP 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       1 NNW HORNELL           42.33N  77.67W
09/14/2017  M1.69 INCH       STEUBEN            NY   TRAINED SPOTTER

            1.69 OF RAIN IN 2 HOURS

&&

CJP

The radar

The Binghamton radar (KBGM), 92 km away, was scanning. The volume nearest the first event began at 13:44 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Yates

When
September 14, 8:45 AM EST to 10:25 AM EST
Where
Yates County, 2.06 mi SE of Dresden to 2.43 mi SE of Dresden
Cause
Heavy Rain
Property damage
$50,000
Reported by
Local Official
Coordinates
42.659, -76.921

A seasonal cabin was destroyed by a torrent of water, rocks and mud debris sliding down a steep hillside on the western shore of Seneca Lake.

Flash Flood, Yates

When
September 14, 9:00 AM EST to 10:25 AM EST
Where
Yates County, 2.46 mi SE of Dresden to 2.57 mi SE of Dresden
Cause
Heavy Rain
Property damage
$40,000
Reported by
Local Official
Coordinates
42.655, -76.915

A lakeside home was damaged by a torrent of water and debris sliding down a steep hillside on the western shore of Seneca Lake. A portion of the foundation was destroyed, and the lower floor of the residence was filled with mud and debris.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719556, 719557.